Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 142
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
CASE REPORT
Year : 2018  |  Volume : 66  |  Issue : 1  |  Page : 130-131

Aripiprazole-induced transient myopia: A rare entity


1 Department of Ophthalmology, Narayana Medical College, Nellore, Andhra Pradesh, India
2 Department of Oculoplasty, Sankara Nethralaya, Chennai, Tamil Nadu, India

Date of Submission22-Nov-2016
Date of Acceptance26-Sep-2017
Date of Web Publication28-Dec-2017

Correspondence Address:
Dr. K V Praveen Kumar
Department of Ophthalmology, Narayana Medical College, Nellore - 524 002, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_907_16

Rights and Permissions
  Abstract 


Aripiprazole is a new drug for the treatment of adults with schizophrenia. Ocular side effects of aripiprazole are very rare. Review of literature revealed few cases of aripiprazole-induced myopia. We report a rare case of aripiprazole-induced transient myopia. A 22-year-old female patient presented to the department of psychiatry with worsening of symptoms of schizophrenia and was started on aripiprazole. She presented with complaints of blurring of vision in both eyes for 1 week which started on the 3rd day following the use of aripiprazole. Anterior segment examination revealed a shallow anterior chamber and narrow angles. Intraocular pressure was normal. A diagnosis of aripiprazole-induced acute myopia was made and the treating psychiatrist was advised to stop the medication. At 2-week follow-up, the unaided visual acuity improved to 20/20 in both the eyes. Ophthalmologists should be aware of the myopic shift that may occur as an ocular side effect with aripiprazole.

Keywords: Aripiprazole, ciliochoroidal effusion, myopia


How to cite this article:
Praveen Kumar K V, Chiranjeevi P, Alam M. Aripiprazole-induced transient myopia: A rare entity. Indian J Ophthalmol 2018;66:130-1

How to cite this URL:
Praveen Kumar K V, Chiranjeevi P, Alam M. Aripiprazole-induced transient myopia: A rare entity. Indian J Ophthalmol [serial online] 2018 [cited 2019 Sep 22];66:130-1. Available from: http://www.ijo.in/text.asp?2018/66/1/130/221828



Aripiprazole, a quinolinone derivative recently has become a new valuable therapeutic option for the treatment of adults with schizophrenia.[1] The drug is also used in the treatment of depression, bipolar disorder, and obsessive-compulsive disorder. Common adverse effects reported to the use of aripiprazole are insomnia, anxiety, headache, nausea, vomiting, weight gain, and somnolence.[2] Acute transient myopia as an adverse effect has been reported following the use of certain drugs such as topiramate and zonisamide.[3],[4] Ocular side effects of aripiprazole are very rare. Thorough review of literature revealed only four cases of aripiprazole-induced myopia and one case of diplopia following the use of the drug.[5],[6],[7],[8] We report the fifth case of aripiprazole-induced transient myopia in a 22-year-old female.


  Case Report Top


A 22-year-old female patient presented to the department of psychiatry with worsening of symptoms of schizophrenia. She was diagnosed to have schizophrenia elsewhere and was on treatment under a psychiatrist. She was referred to the department of ophthalmology with complaints of blurring of vision in both eyes for 1 week. Previous treatment details were not available with the patient. The patient was started on aripiprazole 10 days back by the treating psychiatrist in doses of 20 mg daily for worsening of symptoms. She complained of blurring of vision on the 3rd day following the use of aripiprazole. There was no history of pain and redness in both the eyes. On examination, the uncorrected visual acuity was 20/200 in both eyes and her best-corrected visual acuity improved to 20/20 in both eyes with −3.5 diopters sphere. Anterior segment examination revealed a shallow anterior chamber with a van hericks grading of II in both the eyes [Figure 1] and [Figure 2]. On gonioscopy, the iridocorneal angles were found to be Grade 1 by Shaffers grading. Intraocular pressure measured on Goldmann applanation tonometry was 14 mmHg in the right eye and 16 mmHg in the left eye. Rest of the anterior segment and dilated fundus examination was unremarkable. However, ultrasound biomicroscopy to look for ciliochoroidal effusion could not be done in this patient as the facility was not available in the department. A diagnosis of aripiprazole-induced acute myopia was entertained, and the treating psychiatrist was advised to stop the medication. At 2-week follow-up after discontinuation of the drug, the unaided visual acuity improved to 20/20 in both the eyes. Anterior chamber depth and gonioscopy were normal. Fundus examination was normal.
Figure 1: Slit lamp photograph of right eye showing shallow anterior chamber with Van Hericks grading of 1

Click here to view
Figure 2: Slit lamp photograph of the left eye showing shallow anterior chamber with Van Hericks grading of 1

Click here to view



  Discussion Top


Aripiprazole is pharmacologically distinct from other antipsychotics and acts as a potent partial agonist at dopamine D2, D3, and serotonin (5-HT/5-hydroxytryptamine) 5-HT1A receptors and as an antagonist at 5-HT2A receptors. This accounts for the functionally selective action of the drug in humans.[2]

Various mechanisms have been attributed to the development of transient myopia following the use of systemic medications. Ciliochoroidal effusion and swelling of the ciliary body resulting due to an idiosyncratic reaction from the use of the drug can result in anterior rotation of the ciliary processes, causing narrowing of the ciliary sulcus and forward displacement of the iris and lens which can result in myopia.[9] Another mechanism is that the entry of drug itself into the crystalline lens alters the osmotic status, causing the lens to swell and consequently, resulting in myopia and angle closure.[10]

As the anterior chamber depth was shallow and the iridocorneal angles were also narrow in this patient, we attribute the myopic shift in our patient to these changes. We suspect an idiosyncratic reaction resulting in ciliochoroidal effusion to have caused myopia in this patient. However, an ultrasound biomciroscopy would have confirmed the hypothesis.


  Conclusion Top


In view of the existing case reports in the literature and the present case, patients should be informed of the possibility of acute visual loss as an adverse effect of aripiprazole. Ophthalmologists should be aware of the myopic shift that may occur as an ocular side effect with the use of this drug. Ophthalmologists should consult with the prescribing psychiatrist and stop the drug immediately to reverse the condition.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Swainston Harrison T, Perry CM. Aripiprazole: A review of its use in schizophrenia and schizoaffective disorder. Drugs 2004;64:1715-36.  Back to cited text no. 1
[PUBMED]    
2.
Shapiro DA, Renock S, Arrington E, Chiodo LA, Liu LX, Sibley DR, et al. Aripiprazole, a novel atypical antipsychotic drug with a unique and robust pharmacology. Neuropsychopharmacology 2003;28:1400-11.  Back to cited text no. 2
[PUBMED]    
3.
Gazieva L, Thomassen VH, Kaas-Hansen M, Baggesen K. Topiramate-induced acute bilateral myopia. Acta Ophthalmol 2013;91:e332-3.  Back to cited text no. 3
[PUBMED]    
4.
Weiler DL. Zonisamide-induced angle closure and myopic shift. Optom Vis Sci 2015;92:e46-51.  Back to cited text no. 4
[PUBMED]    
5.
Kaya H, Yılbas B, Dilbaz N, Yazar Z. Aripiprazole induced acute myopia: A case report. Bull Clin Psychopharmacol 2009;19:147-8.  Back to cited text no. 5
    
6.
Selvi Y, Atli A, Aydin A, Yener HI. Aripiprazole-related acute transient myopia and diplopia: A case report. J Clin Psychopharmacol 2011;31:249-50.  Back to cited text no. 6
[PUBMED]    
7.
Nair AG, Nair AG, George RJ, Biswas J, Gandhi RA. Aripiprazole induced transient myopia: A case report and review of literature. Cutan Ocul Toxicol 2012;31:74-6.  Back to cited text no. 7
[PUBMED]    
8.
Karadaǧ H, Acar M, Özdel K. Aripiprazole induced acute transient bilateral myopia: A Case report. Balkan Med J 2015;32:230-2.  Back to cited text no. 8
    
9.
Ikeda N, Ikeda T, Nagata M, Mimura O. Ciliochoroidal effusion syndrome induced by sulfa derivatives. Arch Ophthalmol 2002;120:1775.  Back to cited text no. 9
[PUBMED]    
10.
Sen HA, O'Halloran HS, Lee WB. Case reports and small case series: Topiramate-induced acute myopia and retinal striae. Arch Ophthalmol 2001;119:775-7.  Back to cited text no. 10
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed1481    
    Printed3    
    Emailed0    
    PDF Downloaded171    
    Comments [Add]    

Recommend this journal